Winter Weather, Red River
- When
- February 23, 3:24 AM CST to February 24, 6:00 PM CST
- Where
- Red River forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A strong but shallow cold front drifted south through Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the afternoon and evening hours of February 22nd, with temperatures plummeting to near and below freezing by the early morning hours of the 23rd. A deep, moist southwest flow aloft was in place across the Southern Plains and Lower Mississippi Valley during the 22nd-23rd, with…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong but shallow cold front drifted south through Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the afternoon and evening hours of February 22nd, with temperatures plummeting to near and below freezing by the early morning hours of the 23rd. A deep, moist southwest flow aloft was in place across the Southern Plains and Lower Mississippi Valley during the 22nd-23rd, with embedded impulses in the flow enhancing large scale forcing such that areas of freezing rain mixed with brief periods of sleet fell across much of Northern and Northeast Texas, Oklahoma, and Arkansas. Damming of the colder, subfreezing air from the Ouachitas of Southeast Oklahoma and Western Arkansas slowed the progression of the transition of the mixed wintry precipitation, such that only McCurtain County Oklahoma, the western sections of East Texas, and the northern sections of Southwest Arkansas observed only minor impacts of the ice accumulations. In these areas, minor ice accumulations occurred on elevated objects such as trees and power lines, with some icing observed on bridges and elevated road surfaces.
The following are ice accumulations and impacts across various counties in Northeast Texas:
In Red River County, 0.02 inches of ice was estimated with icing of bridges and some roadways were reported across the central and western sections of the county, including Clarksville and Bogata. |In Franklin County, 0.02 inches of ice was estimated with bridges and overpasses along I-30 in Mount Vernon covered in ice. |In Titus County, 0.02 inches of ice was estimated with ice covering portions of I-30 at Mile Marker 158 three miles east of Winfield. This resulted in a vehicle losing control and rolling over. Fortunately, no injures or fatalities were reported. |In Wood County, a glaze of ice was reported with several bridges along Highway 69 south of Mineola covered in ice. |In Smith County, a glaze of ice was reported with the Loop 49 bridge over FM 2493 closed due to icing. In addition, bridges and overpasses on I-20 from Highway 69 west to the Van Zandt County line were covered in ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 10:46 PM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1046 PM CST Tue Feb 22 2022
.AVIATION...
Convection will continue to move out of the region overnight in
wake of a cold front. However, low cigs will build back into the
region overnight and through the remainder of the period. This
will result MVFR and possibly IFR ceilings. Could also see some
DZ or -RA develop near daybreak at LFK and spread northward
across the remainder of the TAF Sites. Expect winds to become NNE
around 10 kts in wake of the front, with higher gusts. /20/
&&
.PREV DISCUSSION... /issued 1038 PM CST Tue Feb 22 2022/
UPDATE...
Some minor updates to temps and POP grids to account for current
forecast trends. Otherwise, the remainder of the forecast remains
on track. A cold front, currently located from near Hemphill Texas
northeastward to near Monroe Louisiana, will continue to slowly
push across the region tonight. Showers and thunderstorms will
continue to be possible along the front overnight, with northerly
winds and cooler conditions expected in wake of the front.
However, cloud cover will remain over the region, with models
suggesting some light drizzle or light rain could return across
portions of Deep East Texas around daybreak. /20/
&&
PREV DISCUSSION... /issued 315 PM CST Tue Feb 22 2022/
SHORT TERM.../Tonight through Wednesday Night/
The weather over the next 36 hours can best be summed up with two
words: cold and rainy. The cold front continues to trek across the
region, with full passage expected during the overnight hours
tonight. Unfortunately, this cold front is not expected to totally
clear the region of rain, as another disturbance begins to impact
the region just as this cold, shallow airmass begins to settle in.
As such, a wintry mix may begin to fall in some of our north and
west zones by Wednesday morning. Given how shallow this airmass
is, we're once again expecting the primary threats to be ice and
freezing rain. Limited to no snow accumulation is expected. To
account for the onset of all this winter activity, a winter
weather advisory has been issued for the areas that look most
likely to see ice accumulation. This advisory may be expanded east
if the cold air keeps filtering in that direction. The current
advisory extends into the long-term, with additional time
extension a future possibility as well.
Temperatures will take a dive into tomorrow behind the front, with
afternoon highs ranging in the 40s north, to low 60s south.
Overnight lows will follow a similar split pattern, with low-30s
in our northern zones, and low-50s south.
/44/
LONG TERM.../Thursday through Monday Night/
At the start of the long-term period, a large area of precipitation
will be ongoing across much of the forecast area northwest of a line
from Lufkin to El Dorado. The precip will have developed in a broad
zone of strong isentropic ascent and large scale forcing in advance
of a strong upper trough moving through the Rockies. Surface
temperatures should still be cold enough across our western-most
zones, generally west of a line from Tyler, to Mineola, to Battiest,
to support a mix of rain and freezing rain. Temperatures should warm
back above freezing areawide by late Thursday morning allowing the
precip to transition back to all liquid rain for the remainder of
the day. A warm front will likely move back northward across
portions of Louisiana south of Interstate 20 during the day, which
result in quite an impressive temperature gradient. Daytime highs
will range from the low to mid 40s in Southeast Oklahoma to the mid
to upper 70s in Grant and La Salle Parishes. In the warm sector
south of the warm front, diurnal heating may allow for enough
instability to support one or two marginally severe thunderstorms
with damaging winds and large hail.
As the upper trough ejects northeast across the Plains, a much
stronger cold front will quickly dive southeast across the forecast
area late Thursday afternoon and evening. This will bring a
considerably deeper cold air mass into the region. As a result,
precip will likely transition once again to a wintry mix of rain,
freezing rain, and snow across Southeast Oklahoma and East Texas. On
the positive side, temperatures will be dropping very close to the
same time that the precip will be starting to end from west to east.
Farther to the east, the rain is expected to diminish before a
sufficient amount of cold air arrives. At this time, only trace
accumulations of ice and snow are expected Thursday evening,
generally west of a line from Tyler to DeQueen. We will watch this
closely, but it's also very possible that the cold air will not
arrive anywhere in the forecast area early enough Thursday evening
before the precip begins to move away.
The rain should finally completely exit to the south and east by mid
to late Friday morning. After a brief break, areas of very light
rain, possibly mixed with very light snow, will begin to develop
Friday evening. The precip should become more widespread, possibly
increasing in intensity slightly, during the day Saturday as another
shortwave trough dives southeast across the Central Plains and
towards the Southeast CONUS. Increasing subsidence in the wake of
the trough axis should bring this round of precip to an end. No
significant snow accumulations are currently expected. Dry weather
should return for Monday.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 44 51 43 62 / 40 50 70 80
MLU 43 54 43 70 / 70 30 40 70
DEQ 34 42 33 49 / 0 70 90 100
TXK 38 44 38 51 / 20 60 90 100
ELD 38 48 37 57 / 60 40 70 80
TYR 37 43 33 51 / 10 60 80 80
GGG 42 48 39 57 / 20 60 80 80
LFK 48 56 44 67 / 30 50 50 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...Winter Weather Advisory from 6 AM Wednesday to noon CST Thursday
for OKZ077.
TX...Winter Weather Advisory from 6 AM Wednesday to noon CST Thursday
for TXZ096-108-124.
&&
20Hazardous Weather Outlook National Weather Service Shreveport LA 602 AM CST Tue Feb 22 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 602 AM CST Tue Feb 22 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered to numerous showers and thunderstorms will be possible today, mainly over portions of extreme Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and possibly Northwest Louisiana, as an upper level disturbance ejects northeast across the area ahead of a cold front. Isolated strong to severe thunderstorms can not be ruled out over this area today, with damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Areas of rain will increase Wednesday morning across portions of extreme Northeast Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas, with the potential for the rain possibly changing over to light freezing rain over Northern and Western McCurtain County Oklahoma. Some light icing accumulations will be possible here, mainly on elevated objects such as bridges, trees, and power lines. Any potential freezing rain should diminish Wednesday night as temperatures climb back above freezing, although periods of showers and a few embedded thunderstorms will continue to develop Wednesday night and Thursday over Northeast texas, Southeast Oklahoma, and Southwest Arkansas, before spreading across the remainder of the region Thursday night as colder air begins to spill back southeast with the departure of the cold front. A brief changeover to light freezing rain can not be ruled out Thursday night over much of East Texas, Southeast Oklahoma, and Southwest Arkansas as the precipitation ends, with little if any ice accumulations expected. Areas of rain should increase over the region Saturday, and could again transition over to a light wintry mix Saturday night before diminishing, mainly over Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed today for portions of Northeast Texas, Southwest Arkansas, and Northwest Louisiana. 15
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000760, 1000761, 1000762, 1000763, 1000764.